Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Thick knuckles, black and hard skin. Used lightening creams and moisturizers. Help!

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 520 Questions
I have extremely thick knuckles, the skin skin is near black, wrinkled and at times very hard. I've used lightening creams (maybe not potent enough), moisturizers, and nothing thus far seems to work. I hide my hands every chance I get. It is humiliating. Please help
Posted Fri, 27 Apr 2012 in Skin Hair and Nails
Answered by Dr. Gaurang Krishna 5 hours later

Thanks for your query.

The problem that you have mentioned is called 'knuckle pad pigmentation'. It is a common, innocuous but a troublesome problem. The cause is unknown and sometimes it tends to run in families.

Unfortunately, creams do not help much in this condition.

You may go for chemical peeling such as strong Trichloro acetic acid (TCA) peels. I have done quite a few patients with reasonable improvement and a few failures too (mind you, this is not a FDA approved treatment).

Continue using good moisturizers.

Consult a dermatologist personally and discuss the option of chemical peels.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Follow-up: Thick knuckles, black and hard skin. Used lightening creams and moisturizers. Help! 46 hours later

I do not have health insurance; and would like to know if the Trichloro acetic acid you referred to can be purchase online. If so, can you advice on a legit site to purchase it. Also, how do I apply it and how often?

Answered by Dr. Gaurang Krishna 4 hours later

Trichloroacetic acid or TCA cannot be bought online and it is strictly for a medical professional's use only. It is not a home based treatment. I would strictly advise you not to use this product on your own.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor